Winter Weather, Ballard
- When
- February 25, 1:00 AM CST to 7:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
One to two inches of snow fell in southern parts of western Kentucky, including Murray and Hopkinsville. The timing of the snow coincided with the morning commute, so numerous accidents were reported.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One to two inches of snow fell in southern parts of western Kentucky, including Murray and Hopkinsville. The timing of the snow coincided with the morning commute, so numerous accidents were reported. One of the most serious accidents was in Christian County, where a van overturned into a ditch. No serious injuries were reported. Most schools were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 9:30 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 930 PM CST MON FEB 24 2003 REGIONAL RADAR LOOP SHOWS A LARGE AREA OF MAINLY SNOW MOVING EAST ACROSS ARKANSAS...WITH ECHOS EXTENDING AS FAR NORTH AS SOUTHERN MISSOURI. LATEST SURFACE OBS DO NOT INDICATE ANY PRECIPITATION AT THIS TIME OVER SOUTHERN MISSOURI. THINK MOST OF THE PRECIPITATION NOT REACHING THE GROUND. THERE MAY BE SOME VERY LIGHT SNOW OR FLURRIES AT BEST. THE NORTHERN EDGE OF THE SNOW...WHICH SHOULD BE RATHER LIGHT...IS STILL FORECAST TO CLIP OUR SOUTHERN MOST COUNTIES...IN SOUTHEAST MISSOURI AND WEST KENTUCKY. QUICK PEAK AT NEW 00Z GRIDS FROM THE RUC/ETA/AND NGM SUPPORT OUR GOING FORECAST OF LOW CHANCE POPS FOR SNOW. WILL GO AHEAD AND UPDATE...AND CHANGE FROM SNOW TO LIGHT SNOW...BUT KEEP 30 POPS WE HAVE. NEW FWC AND 00Z RUC FCST TEMPS SUPPORT OUR GOING LOWS TONIGHT. SO WILL KEEP EXACTLY WHAT WE HAVE. .PAH...NONE.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST MON FEB 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF LIGHT SNOW TONIGHT ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY. IN ADDITION...WIND CHILL VALUES NEAR OR JUST BELOW ZERO WILL BE POSSIBLE LATE TONIGHT GENERALLY ALONG AND NORTHWEST OF A PERRYVILLE MISSOURI TO MOUNT VERNON ILLINOIS LINE. ARCTIC HIGH PRESSURE WILL BUILD INTO THE REGION TODAY AND TONIGHT...RESULTING IN VERY BLUSTERY CONDITIONS...AND THE POTENTIAL FOR SOME BELOW ZERO WIND CHILL VALUES. MEANWHILE...THE NORTHERN EDGE OF ACCUMULATING SNOWS ASSOCIATED WITH YET ANOTHER FAST MOVING UPPER LEVEL DISTURBANCE WILL SET UP VERY NEAR THE ARKANSAS AND TENNESSEE BORDERS. A LIGHT DUSTING OF SNOW CAN NOT BE RULED OUT NEAR THE SOUTHERN BORDER OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SNOW ACROSS THE QUAD STATE OFF AND ON FROM TUESDAY THROUGH SATURDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES RAPIDLY EASTWARD THROUGH THE REGION. AT THIS TIME...IT APPEARS THAT THE BEST CHANCE FOR ACCUMULATING SNOWS WILL BE ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY ON WEDNESDAY OR WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...AS ALWAYS...SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION AND SNOW ACCUMULATIONS THEY MAY OBSERVE THROUGH THE COMING WEEK. DRS
The national radar mosaic for the moment the first event began.
15 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341409, 5341410, 5341411, 5341412, 5341413, 5341414, 5341415, 5341809, 5341810, 5341811, 5341812, 5341813, 5341814, 5341815, 5341816.